Cardiac Arrhythmias in the Horse
By: Dr. Melissa Mazan
Read By: Pet Lovers
Ventricular tachycardia (or V-tach, pronounced 'Vee-tack') is a much more serious, although frequently treatable, variation of VPCs. In V-tach, there are no longer any normal beats. Instead, the heart completely ignores the signals sent by the SA node, or perhaps, if the SA node is diseased, the signals are either absent, or so distorted that they are of no use. Instead, portions of the ventricles (instead of the normal atria) act as pacemakers. In less serious cases, one area in the ventricle may continually act as a pacemaker. More serious signs occur when many different areas of the ventricles take turns acting as the pacemaker. What ensues is a chaotic, very rapid, irregularly irregular rhythm. The V-tach is relatively slow (less than 80 beats per minute).
If the heart doesn't regularly relax to fill with blood, and isn't receiving the proper signals to contract regularly, then the body will not receive the amount of blood that it needs to nourish the muscles, brain, and internal organs with oxygen. The result? Your horse may appear weak and anxious, and he will often have an elevated respiratory rate. If the condition is severe, he may show respiratory distress, and may develop pulmonary edema (water in the lungs), which may manifest as a whitish foam at the nostrils. In severe cases, the horse may collapse or die.
The key to diagnosis is a good physical examination. Your veterinarian will look for weak pulses, an increased heart rate (often over 80 beats per minute), and pale mucous membranes. Often, the heart sounds will be louder than usual.
The definitive diagnosis is made with an electrocardiogram. In V-tach, none of the complexes look normal. The 'qrs' complexes look wide and bizarre.
V-tach is caused either by severe systemic disease, or underlying cardiac disease, like a valvular disorder that has caused the heart to become deformed, or an inflammation of the cardiac muscle itself due to some infection, often viral. We most frequently see V-tach in horses with severe gastrointestinal disorders – for instance, after colic surgery – or with some form of systemic bacterial infection (sepsis). Horses that have serious respiratory disorders and become hypoxemic (have low blood oxygen) are also susceptible to V-tach.
In the best possible scenario, once the underlying cause is treated, the V-tach goes away. But we don't always have time to wait for the underlying cause to be treated. Reasonable criteria for waiting include:
The horse shows no signs of shock.
The horse is not in respiratory distress.
The V-tach is unifocal, which means it emanates from only one area in the ventricles.
If the V-tach is multifocal, if the horse shows signs of impending collapse, respiratory distress, or has a very high heart rate, the arrhythmia itself can be life threatening and must be treated.
Lidocaine given intravenously is the drug of choice for treating V-tach. Quinidine can also be used intravenously. It is important to remember, however, that both drugs can have toxic side effects, and can even be associated with sudden death. For this reason, they should always be given under veterinary supervision. Other drugs used experimentally include diltiazem and propanolol. Use of these drugs is only recommended for specialists.
It is important that you get your horse's heart checked regularly by your veterinarian, especially horses that are retired from intense exercise. In these horses, the early sign of exercise intolerance may be absent. In addition, any horse that has a persistently elevated (over 45 beats per minute) heart rate should be checked. Ask your veterinarian to listen to your horse's heart during any evaluation or examination.